|Switch or leave well enough alone?
Aug 31, 2004
I have been on meds since 1/2004. I am 44 years old. When I started, my viral load was 245,000 and my cd4 was 330 and my cd4% was 9%. I have been on combivir and sustiva. My most recent test at the six month mark was viral load under 50 copies, cd4 486, cd4% 12%. I seem to be tolerating the medicine quite well, with no side affects (with the exception of very slight anemia). Now I hear about the once a day regiments that do not include the AZT which is in combivir. Although I do not have an issue with a twice a day regiment, it really is not that hard to remember, once a day would, of course, be even easier. But my biggest concern is the AZT. I read so much controversy about this particular drug. You hear about all the down side of AZT, and want to know if I should switch? I have spoken to my doctor and he says it is really up to me? Do you have an opinion about combivir versus another once a day treatment without AZT or should I as they say "if it's not broke, don't fix it."
| Response from Dr. Lee
If you have an effective regimen, and one with few side effects, you may want to be a little conservative about jumping to other combos with other potential side effects. However, if the ease of once a day is significantly more attractive, there are several treatment options. Review them with your doc.
AZT is not available (and probably won't be formulated) as a once daily treatment. It must be taken every twelve hours in order to maintain the intracellular levels that are necessary to suppress the viral replication. A small percentage of patients develop anemia with AZT. Most other side effects are comparable to those of other nucleoside medicines.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swallowed Blood How Long Does It Take To Test Positive For HIV
- Too Scared To Get Tested After Hole In Condom
- Unprotected Anal Sex Afraid I Have AIDS
- Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Vaginal Fluid And Possible HIV Exposure
- Are Swollen Glands An Early Sign Of HIV?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.